Nevirapine: Most Common Cause of Cutaneous Adverse Drug Reactions in an Outpatient Department of a Tertiary Care Hospital FC17-FC20
Dr. Shreyas Ramchandra Burute,
171, Saili Bunglow, Ramaudhayan Phase 2, Miraj-Phandarpur Road, Miraj-416410, District Sangli, Maharashtra, India.
Introduction: Skin is the most commonly involved organ in adverse drug reactions. Most of the cutaneous adverse drug reactions (CADRs) being of mild to moderate severity are likely to be diagnosed and treated in an outpatient setting. Consequently, knowledge regarding morphological pattern, severity and drugs implicated in causation of these CADRs has important implications for healthcare personnel.
Aim: To determine the current clinical pattern of CADRs and to assess their causality and severity with the help of standard scales.
Study design and setting: A prospective, observational study was conducted in the outpatient department of skin and venereal disease in a tertiary care hospital.
Materials and Methods: Patients with suspected CADR after consumption of systemic drug(s) were enrolled in the study. Data regarding demographics, clinical manifestations of CADR, drug history preceding the reaction, concomitant illness, relevant laboratory investigations etc was obtained. This data was then analysed for morphological pattern, causality and severity. CADRs with causality assessment possible and above on the basis of World Health Organization-Uppsala Monitoring Centre causality assessment system were considered for analysis. S tatistics: Descriptive statistics were used to express results of pattern, severity and causality of CADRs.
Results: Ninety patients were enrolled in the study. Male to female ratio for CADRs was 1:2.33. Maculopapular rash was most commonly encountered CADR in 76.67% cases followed by urticaria (8.89%), Stevens-Johnson syndrome (4.4%) and fixed dose eruptions (3.33%). Antiretrovirals were implicated in 75.56% (68/90) of CADRs. Nevirapine was suspected in 52 out of 90 (57.77%) cases of CADRs which included 39 cases of maculopapular rash, five cases of urticaria, four cases of Stevens-Johnson syndrome, and two cases each of pustular rash and angioedema respectively. Antimicrobials, antiepileptics and Non-steroidal Anti-inflammatory Drugs (NSAIDs) were other suspected drugs.
Conclusion: Antiretrovirals especially nevirapine was implicated in variety of CADRs ranging from maculopapular rash to life-threatening reactions like Stevens-Johnson syndrome in an outpatient setting. Women were twice as susceptible as men for CADRs.